skip navigation

PUBLICATIONS

Register for Latest Research

Stay Informed
Register with NCJRS to receive NCJRS's biweekly e-newsletter JUSTINFO and additional periodic emails from NCJRS and the NCJRS federal sponsors that highlight the latest research published or sponsored by the Office of Justice Programs.

NCJRS Abstract

The document referenced below is part of the NCJRS Virtual Library collection. To conduct further searches of the collection, visit the Virtual Library. See the Obtain Documents page for direction on how to access resources online, via mail, through interlibrary loans, or in a local library.

 

NCJ Number: 200358 Find in a Library
Title: Death Following Ingestion of MDMA (ecstasy) and Moclobemide
Journal: Addiction  Volume:98  Issue:3  Dated:March 2003  Pages:365-368
Author(s): Erkki Vuori; John A. Henry; Ilkka Ojanpera; Raija Nieminen; Taru Savolainen; Pia Wahlsten; Matti Jantti
Date Published: March 2003
Page Count: 4
Publisher: http://www.addictionjournal.org 
Type: Case Study
Format: Article
Language: English
Country: United Kingdom
Annotation: This article discusses four deaths following the ingestion of moclobemide and MDMA (ecstasy).
Abstract: MDMA is a synthetic amphetamine derivative that is used widely as mood-modifying agent by young adults. Because it has minimal potential for addiction, MDMA is considered to be harmless but the effects may represent serotonergic neurotoxicity and lead to cognitive impairment. Moclobemide is a selective inhibitor of monoamine oxidase A (MAO A). Four cases of deaths due to a fatal interaction between MDMA and moclobemide that occurred during 2000 and 2001 in Finland were investigated. A detailed history was obtained, and a post-mortem examination was conducted on each case. Moclobemide had not been prescribed for any of the victims but was present at maximum therapeutic concentration in cases 1 and 2 and in moderate overdose in cases 3 and 4. It was not known why the victims combined these substances. The victims were likely to have been aware that this type of antidepressant drug could enhance the effect of ecstasy. The only known connection between the four cases was that all the cases were from the same part of the country and cases 1 and 2 occurred within a short time interval. Case 2 appeared to have been a polydrug user who had previously taken MDMA. Although the history and clinical observations were limited in most of these cases, the mode of death in each was consistent with a serotonin syndrome. MAO inhibitors are a potent group of drugs that affect serotonin turnover by inhibiting its breakdown by monoamine oxidase. A lay person could be confused by detailed pharmacological information and could seek to prolong the effect of ecstasy with the wrong drug. A number of sources available to the public now provide warnings about MDMA and its potential toxicity. Unfortunately, many of these minimize the risk of death from interactions or overdose. The risk of death is high if other drugs affecting serotonin release, especially a MAO inhibitor, and MDMA are simultaneously ingested. 25 references
Main Term(s): Drug overdose; MDMA (designer drug); Toxic reactions
Index Term(s): Autopsy; Drug abuse; Drug effects; Drug related fatalities; Drug testing; Fatalities
To cite this abstract, use the following link:
http://www.ncjrs.gov/App/publications/abstract.aspx?ID=200358

*A link to the full-text document is provided whenever possible. For documents not available online, a link to the publisher's website is provided. Tell us how you use the NCJRS Library and Abstracts Database - send us your feedback.